Most people don’t think twice about the drugs in their cabinets, and many don’t think twice about taking a prescription medication that wasn’t prescribed to them. Think about it like this; you’re at a friend’s house and suddenly come down with a headache. They offer you a prescription ibuprofen or a Tylenol-3. Both are common medications, both are fairly similar and both are very likely to knock out that headache in short order. Most of us wouldn’t think twice.
Only take medications prescribed for you
Some medications, particularly the ones most commonly prescribed to the elderly for chronic conditions or chronic pain management, are far from innocuous. Taking one of grandma’s pills for your headache might actually knock you out. Prescription drugs aren’t a joke, and you shouldn’t take anything that doesn’t have your name on it specifically. Fentanyl patches (or pills, or lollipops, or any other formulation) are in a league of their own. The opioid is so potent that it can cause dizziness, nausea, vomiting, light-headedness and other symptoms in less than 20 minutes in those who don’t need it.
Fentanyl is considered a necessary evil, but it carries serious risks. Simply having the patches around the house can put everyone at risk of accidental overdose; the drug is eighty times more potent than morphine. The patches are designed to release a controlled amount of the drug over time to be absorbed by the skin. If they are punctured or damaged in any way, direct exposure can quickly cause serious problems.
The real risk of chronic pain management
Worse, the drug is becoming the new hot item on the streets. Its potency has placed it in high demand, with addicts looking to cancer patients and the elderly as a supply. Whether your concern is properly caring for your loved one or watching out for signs of abuse, it pays to know what to look for. Seek emergency medical attention if you notice:
- Slow heart rate, sighing, weak or shallow breathing (up to several days after removing the skin patch)
- Chest pain, fast or pounding heartbeats
- Extreme drowsiness or dizziness
- Nausea, vomiting, stomach pain, loss of appetite, diarrhea, constipation
Unfortunately, when fentanyl is around, the problems only seem to increase. The drug can cause confusion and cognitive changes, and long-term use can lead to tolerance issues. Sudden cessation can cause addiction issues. When your loved one is prescribed fentanyl, constant communication is of the utmost importance. Doctors, patients, and family members should all be aware of the risks of fentanyl to both patients and others.
If chronic pain management has left your loved one with tolerance, hypersensitivity, or addiction issues, you may be entitled to compensation for medical malpractice. The experienced Kentucky and Ohio medical malpractice attorneys at Crandall & Pera Law can evaluate your case and help get you the compensation you deserve. For a free consultation, call our Ohio legal team at 877.686.8879, our Kentucky legal team at 877.651.7764, or contact us today.